Treatment of RTI with clarithromycin does not contribute to excess CV risk
The cardiovascular (CV) risk associated with medications for respiratory tract infection (RTI) is comparable between clarithromycin and alternative antibiotics, with CV events being more likely to be linked to lower than upper RTI, according to a retrospective study.
Researchers examined the medical records of patients aged ≥35 years with antibiotic monotherapy prescriptions for lower or upper RTI.
Adjusted 37-day risk of first-ever CV event with commonly prescribed antibiotics vs clarithromycin was the primary outcome of interest. First-ever arrhythmia and all-cause mortality risks were also evaluated as secondary outcomes.
The analysis included 700,689 and 691,998 eligible treatments for lower and upper RTI, respectively.
CV event rates within 37 days of treatment initiation were 29.6 per 10,000 treatments in the lower RTI group and 9.9 per 10,000 treatments in the upper RTI group.
CV risk with clarithromycin did not differ significantly from that with all other antibiotics combined in lower and upper RTI (odds ratio [OR], 1.00; 95 percent CI, 0.82 to 1.22 and OR, 0.82; 0.54 to 1.25, respectively).
Adjusted ORs for CV vs clarithromycin ranged from 1.42 (1.08 to 1.86) with cefalexin to 0.92 (0.64 to 1.32) with doxycycline in lower RTI, and from 1.17 (0.68 to 2.01) with co-amoxiclav to 0.67 (0.40 to 1.11) with erythromycin in upper RTI.
Adjusted mortality risk versus clarithromycin in lower RTI ranged from 0.42 to 1.32, and from 0.75 to 1.43 in upper RTI. The corresponding adjusted arrhythmia risk ranged from 0.68 to 1.05 and from 0.70 to 1.22.
“While extremely rare with oral administration of antibiotics at usual clinical doses and in people with healthy hearts, the risks of cardiac arrhythmia are potentially greater with administration of intravenous doses, co-administration with other inhibitors of CYP3A4, and in patients with heart disease, especially those with left ventricular dysfunction or inherited abnormalities of cardiac repolarisation (long QT syndrome),” researchers said.
However, the present data suggest that treatment of RTIs with clarithromycin does not contribute to an increased risk of CV events, cardiac arrhythmias or all-cause mortality.